, Volume 65, Issue 1, pp 3–28 | Cite as

The Asymptotic Efficacies and Relative Efficiencies of Various Linear Rank Tests for Independence

  • Wolfgang KösslerEmail author
  • Egmar Rödel
Original Article


In this paper we consider eight general models of independence, the Hájek–Šidák model, the Janssen–Mason model, Konijn’s model, Steffensen’s model, the Farlie model, the bivariate Gamma distribution, the Mardia model and the Frechet model. The asymptotic efficacies and relative efficiencies of various linear rank tests are computed. It turns out that the asymptotic power depends heavily on the underlying model. However, for the vast majority of considered models, the Spearman test is, asymptotically, a good choice.


Spearman test van der Waerden test Exponential scores test Koziol-Nemec test Gastwirth-test Long-tail test Hogg–Fisher–Randles test 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bateman H, Erdélyi A (1953) Higher transcendental functions, vol 2. Mc Graw-Hill,New YorkGoogle Scholar
  2. Bathke A (2005)Testing monotone effects of covariates in nonparametric mixed models. Journal Nonparamet Stat 17:423–439zbMATHMathSciNetGoogle Scholar
  3. Behnen K (1971) Asymptotic optimality and ARE of certain rank-order tests under contiguity. Ann Math Stat 41:325–329MathSciNetGoogle Scholar
  4. Behnen K (1972) A characterisation of certain rank-order tests with bounds for the asymptotic relative efficiency. Ann Math Stat 43:1839–1851zbMATHMathSciNetGoogle Scholar
  5. Behnen K, Neuhaus G (1989) Rank tests with estimated scores and their application. Teubner, StuttgartzbMATHGoogle Scholar
  6. Behnen K, Neuhaus G, Ruymgaart FH (1983) Two-sample rank estimators of optimal nonparametric score-functions and corresponding adaptive rank statistics. Ann Stat 11:1175–1189zbMATHMathSciNetGoogle Scholar
  7. Behnen K, Hušková M, Neuhaus G (1985) Rank estimators of scores for testing independence. Stat Decis pp 239–262Google Scholar
  8. Bhuchongkul S (1964) A class of nonparametric tests for independence in bivariate populations. Ann Math Stat 35:138–149zbMATHMathSciNetGoogle Scholar
  9. Blum JR, Kiefer J, Rosenblatt M (1961) Distribution free tests of independence based on the sample distribution function. Ann Math Stat 12:485–498MathSciNetGoogle Scholar
  10. Brunner E, Domhof S, Langer F (2002) Nonparametric analysis of longitudinal data in factorial experiments. Wiley, New YorkzbMATHGoogle Scholar
  11. Farlie DJG (1960) The performance of some correlation coefficients for a general bivariate distribution. Biometrika 47:307–323zbMATHMathSciNetCrossRefGoogle Scholar
  12. Fréchet M (1951) Sur less tableaux de correlation dont les marges sont donees. Ann. de l’Universite de Lyon, Section A, 3e Serie, Fasc. 14, Paris, pp 53–77Google Scholar
  13. Hájek J (1968) Asymptotic normality of simple linear rank statistics under alternatives. Ann Math Stat 39:325–346zbMATHGoogle Scholar
  14. Hájek J, Šidák Ž (1967). Theory of rank tests. Academia, PraguezbMATHGoogle Scholar
  15. Hájek J, Šidák Ž, Sen PK (1999) Theory of rank tests. Academic, San DiegozbMATHGoogle Scholar
  16. Janssen A, Mason DM (1990) Non-standard rank tests. Lecture notes in statistics 65. Springer, Berlin Heidelberg New YorkzbMATHGoogle Scholar
  17. Kallenberg WCM, Ledwina T (1999) Data-driven rank tests for independence. J Am Stat Assoc 94:285–301zbMATHMathSciNetCrossRefGoogle Scholar
  18. Kibble WF (1941) A two-variate gamma type distribution. Sankyã 5:137–150zbMATHMathSciNetGoogle Scholar
  19. Konijn HS (1956) On the power of certain tests for independence in bivariate populations. Ann Math Stat 27:300–323zbMATHMathSciNetGoogle Scholar
  20. Koziol JA, Nemec AF (1979) On a Cramer-von-Mises type statistic for testing bivariate independence. Can J Stat 7:43–52zbMATHMathSciNetGoogle Scholar
  21. Lancaster HO (1958) The structure of bivariate distributions. Ann Math Stat 29:719–736zbMATHMathSciNetGoogle Scholar
  22. Mardia KV (1970) Families of bivariate distributions. Griffin, LondonzbMATHGoogle Scholar
  23. Moran PAP (1967) Testing for correlation between non-negative variates. Biometrika 54:385–394zbMATHMathSciNetCrossRefGoogle Scholar
  24. Munzel U (1999) Linear rank score tests when ties are present. Stat Proba Lett 41:389–395zbMATHMathSciNetCrossRefGoogle Scholar
  25. Puri M L, Sen PK (1971) Nonparametric methods in multivariate analysis. Wiley, New YorkGoogle Scholar
  26. Ramberg JS, Schmeiser BW (1974) An approximate method for generating asymmetric random variables. Commun ACM 17:78–82zbMATHMathSciNetCrossRefGoogle Scholar
  27. Rödel, E. (1984) Tests of independence in the family of continuous distributions with finite contingency. In: Rasch D, Tiku M.L, (eds) Robustness of statistical methods and statistics Paper Conference, Schwerin/Mecklenb 1983, Theory Decis. Libr., Ser. B 1, pp 125–127Google Scholar
  28. Rödel E (1989) Linear rank statistics with estimated scores for Testing Independence. Statistics 20:423–438zbMATHMathSciNetGoogle Scholar
  29. Rödel E, Kössler W (2004) Linear rank tests for independence in bivariate distributions-power comparisons by simulation. Comput Stat Data Analy 46:645–660CrossRefGoogle Scholar
  30. Ruymgaart FH (1974) Asymptotic normality of nonparametric tests for independence. Ann stat 2:892–910zbMATHMathSciNetGoogle Scholar
  31. Ruymgaart FH (1980). A unified approach to the asymptotic distribution theory of certain midrank statistics. In: Raoult JP (eds). Statistique nonparametrique asymptotique. Lecture notes on Mathematics 821. Springer, Berlin Heidelberg New York, pp 1–18CrossRefGoogle Scholar
  32. Ruymgaart FH, Shorack GR, van Zwet WR (1972) Asymptotic normality of nonparametric tests for independence. Ann Math Stat 43:1122–1135zbMATHGoogle Scholar
  33. Shirahata S (1974) Locally most powerful rank tests for independence. Bull Math Stat 16:11–21zbMATHMathSciNetGoogle Scholar
  34. Vorlíčková D (1970) Asymptotic properties of rank tests under discrete distributions Z. Wahrscheinlichkeitstheorie verw Geb 14:275–289CrossRefGoogle Scholar
  35. Witting H, Nölle G (1970) Angewandte Mathematische Statistik. Teubner, Leipzing, LeipzigzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Institut für InformatikHumboldt-Universität zu BerlinBerlinGermany

Personalised recommendations